Alert archive / Michigan / Gale Warnings in 2017

Gale Warning 27, NWS Grand Rapids, MI

December 19, 2017

NWS Grand Rapids, MI issued this gale warning at Dec 19, 2017, 3:54 AM EST. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 19, 2017, 3:54 AM EST (08:54 UTC)
Expired
Dec 20, 2017, 4:00 AM EST
In force
24 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

788 
WHUS73 KGRR 190854
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
354 AM EST Tue Dec 19 2017

LMZ848-849-191700-
/O.UPG.KGRR.SC.Y.0098.000000T0000Z-171220T2100Z/
/O.NEW.KGRR.GL.W.0027.171219T0854Z-171220T0900Z/
Whitehall to Pentwater MI-Pentwater to Manistee MI-
354 AM EST Tue Dec 19 2017

...GALE WARNING IN EFFECT UNTIL 4 AM EST WEDNESDAY...

The National Weather Service in Grand Rapids has issued a Gale
Warning...which is in effect until 4 AM EST Wednesday. the Small
Craft Advisory is no longer in effect. 

* WINDS...West to 30 knots, increasing to 35 knot gales this
  afternoon and becoming northwest tonight. 

* WAVES...6 to 10 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

LMZ844>847-191700-
/O.CON.KGRR.SC.Y.0098.000000T0000Z-171220T2100Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
354 AM EST Tue Dec 19 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST
WEDNESDAY...

* WINDS...West to 30 knots, becoming northwest tonight. 

* WAVES...6 to 10 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$
4 follow-up statements
281 
WHUS73 KGRR 191613
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1113 AM EST Tue Dec 19 2017

LMZ846-847-200015-
/O.UPG.KGRR.SC.Y.0098.000000T0000Z-171220T2100Z/
/O.EXA.KGRR.GL.W.0027.000000T0000Z-171220T0900Z/
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
1113 AM EST Tue Dec 19 2017

...GALE WARNING IN EFFECT UNTIL 4 AM EST WEDNESDAY...

The National Weather Service in Grand Rapids has issued a Gale
Warning...which is in effect until 4 AM EST Wednesday. the Small
Craft Advisory is no longer in effect. 

* WINDS...west to 30 knots increasing to 35 knot gales toward
  evening. Northwest gales to 35 knots tonight decreasing to 30
  knots after midnight.

* WAVES...6 to 8 feet rest of today and tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

LMZ848-849-200015-
/O.CON.KGRR.GL.W.0027.000000T0000Z-171220T0900Z/
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1113 AM EST Tue Dec 19 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST WEDNESDAY...

* WINDS...west to 30 knots increasing to gales to 35 knots by mid
  afternoon. Northwest gales to 35 knots tonight decreasing to 30
  knots after midnight. 

* WAVES...5 to 10 feet rest of today and tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

LMZ844-845-200015-
/O.CON.KGRR.SC.Y.0098.000000T0000Z-171220T2100Z/
St Joseph to South Haven MI-South Haven to Holland MI-
1113 AM EST Tue Dec 19 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST
WEDNESDAY...

* WINDS...west to 30 knots becoming northwest tonight.

* WAVES...5 to 9 feet rest of today and tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$

JK
727 
WHUS73 KGRR 192027
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
327 PM EST Tue Dec 19 2017

LMZ846>849-200430-
/O.CON.KGRR.GL.W.0027.000000T0000Z-171220T0900Z/
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
327 PM EST Tue Dec 19 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST WEDNESDAY...

* WINDS...Northwest gales to 35 knots decreasing to 30 knots after
  midnight. North 15 to 25 knots Wednesday decreasing to 5 to 15
  knots late in the day. 

* WAVES...7 to 10 feet tonight. 4 to 6 feet Wednesday subsiding to
  1 to 3 feet late in the day.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

LMZ844-845-200430-
/O.CON.KGRR.SC.Y.0098.000000T0000Z-171220T2100Z/
St Joseph to South Haven MI-South Haven to Holland MI-
327 PM EST Tue Dec 19 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST
WEDNESDAY...

* WINDS...Northwest to 30 knots tonight. North northeast 10 to 20
  knots Wednesday becoming northeast and decreasing to 5 to 10
  knots late in the day.

* WAVES...6 to 9 feet tonight. 5 to 7 feet Wednesday subsiding to
  2 to 4 feet late in the day.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$

JK
999 
WHUS73 KGRR 200202
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
902 PM EST Tue Dec 19 2017

LMZ846>849-200900-
/O.CON.KGRR.GL.W.0027.000000T0000Z-171220T0900Z/
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
902 PM EST Tue Dec 19 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST WEDNESDAY...

* WINDS...Northwest gales to 35 knots decreasing to 30 knots 
  after midnight. North 15 to 25 knots Wednesday decreasing to 5 
  to 15 knots late in the day. 

* WAVES...7 to 10 feet tonight. 4 to 6 feet Wednesday subsiding 
  to 1 to 3 feet late in the day. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

LMZ844-845-201015-
/O.CON.KGRR.SC.Y.0098.000000T0000Z-171220T2100Z/
St Joseph to South Haven MI-South Haven to Holland MI-
902 PM EST Tue Dec 19 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST
WEDNESDAY...

* WINDS...Northwest to 30 knots tonight. North northeast 10 to 
  20 knots Wednesday becoming northeast and decreasing to 5 to 
  10 knots late in the day. 

* WAVES...6 to 9 feet tonight. 5 to 7 feet Wednesday subsiding 
  to 2 to 4 feet late in the day. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$

wdm
498 
WHUS73 KGRR 200905
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
405 AM EST Wed Dec 20 2017

LMZ846>849-201715-
/O.EXP.KGRR.GL.W.0027.000000T0000Z-171220T0900Z/
/O.EXA.KGRR.SC.Y.0098.000000T0000Z-171220T2100Z/
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
405 AM EST Wed Dec 20 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...GALE WARNING HAS EXPIRED...

The National Weather Service in Grand Rapids has issued a Small
Craft Advisory...which is in effect until 4 PM EST this
afternoon. 

* WINDS...North 15 to 25 knots decreasing to 5 to 15 knots.
 
* WAVES...4 to 7 feet subsiding to 2 to 3 feet late in the day. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$

LMZ844-845-201715-
/O.CON.KGRR.SC.Y.0098.000000T0000Z-171220T2100Z/
St Joseph to South Haven MI-South Haven to Holland MI-
405 AM EST Wed Dec 20 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WINDS...North 15 to 25 knots decreasing to 5 to 15 knots and 
  becoming northeast.

* WAVES...5 to 8 feet subsiding to 2 to 4 feet late in the day. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Dec 19, 3:25 AM EST, 29 minutes earlier.

Area forecast discussion, Dec 19, 3:25 AM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
325 AM EST Tue Dec 19 2017

LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine

.SYNOPSIS...
Issued at 325 AM EST Tue Dec 19 2017

A breezy and mild day with highs in the 40s is in store before a
cold front ushers in colder air tonight and Wednesday.

For the period Thursday through early Saturday, a frontal
boundary will become nearly stationary over the area. Areas of low
pressure moving along the front will bring occasional bouts of
rain and snow, with some snow accumulation possible mainly north
of a line from Muskegon to Mt Pleasant. A bit of freezing rain is
also possible.

Looking farther out, bitter cold arctic air is expected to arrive
around Christmas. Frequent snow showers and below zero wind chills
are likely once this air mass arrives.

&&

.SHORT TERM...(Today through Thursday)
Issued at 325 AM EST Tue Dec 19 2017

Fairly quiet weather is expected in the short term. For today we
should have considerable mid and high level cloudiness zipping
across the area this morning with baroclinic zone overhead,
although a trend toward more sunshine this afternoon as the
frontal zone begins shifting south. Most of the remaining low
cloudiness has mixed out thanks to the stirring associated with
the strong southwest winds. These winds and the mild temps will
continue to chip away at the snowpack today.

A colder night expected tonight with lows in the 20s as sfc ridge
builds into the region. Developing mid level warm advection on
Wednesday should lead to increasing clouds, with the possibility
of some light snow breaking out by late Wednesday night north of
I-96. Better chance of isentropic lift snow develops on Thursday
up near Hwy U.S. 10, where some light accumulations are possible.
One concern however is lingering dry air below 700 mb, which
could keep much of the area dry on Thursday.

.LONG TERM...(Thursday night through Monday)
Issued at 325 AM EST Tue Dec 19 2017

Light snow and a wintry mix of pcpn is expected Thursday night in
an area of isentropic upglide well to the north of the warm front
off to our south. Light snow accumulations of around an inch or
two are possible across our northern fcst area Thursday night.

Medium range guidance continues to trend colder with thermal
profiles and the system for Friday. We have continued to trend temps
downward accordingly and are also now featuring snow and mixed
pcpn rather than rain for a larger portion of our area. However pcpn
Friday morning and afternoon should be rather light.

I am becoming increasingly concerned that as the frontal boundary
slows down due to the ridge to our east that a stronger southern
stream system will emerge from the southern Plains and move
northeast Friday night. This system could bring accumulating snow to
much of our area.

The 00Z ECMWF suggests this scenario too and if trends continue I
would not be surprised at all if a decent and impactful snow event
occurs across much of our area Friday night. So we will continue to
monitor this system and guidance trends closely.

A much colder airmass will begin to advect in behind this system for
the weekend with potential for some lake effect snow showers as h8
temps gradually fall. Latest medium range guidance/trends info are
back to suggesting that a shot of bitterly cold arctic air will
move in early next week with h8 temps plummeting to potentially as
cold as -28 C or so by Christmas Day.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1108 PM EST Mon Dec 18 2017

VFR conditions will continue at all the terminals through Tuesday
evening. Low level wind shear is forecast overnight through mid
morning Tuesday since wind speeds at only around 2 kft agl are up
around 40 to 45 kts through then.

Southwest to west winds will gust to near 25 kts at times at KMKG
overnight through most of Tuesday. Winds speeds will generally
only reach around 15 kts or so at the rest of the terminals
overnight through Tuesday afternoon before decreasing Tuesday
evening. We only expect sct-bkn areas of high cloud cover around
Tuesday. Some lower clouds will likely move in after 06Z Wednesday.

&&

.MARINE...
Issued at 325 AM EST Tue Dec 19 2017

Wind speeds may flirt with gale criteria briefly this afternoon
and evening north of Whitehall. Otherwise winds and waves will
remain hazardous to small craft through Wednesday morning when the
sfc high slides into the region.

&&

.HYDROLOGY...
Issued at 311 PM EST Mon Dec 18 2017

The Looking Glass River at Eagle has shown consistent improvement in
the last couple of days. It is now within banks and the advisory has
been dropped. There no remaining advisories in Southwest Lower.

Ice continues to be observed on multiple rivers. Gauges at sites
such as Whitehall (WHTM4) and Portland (PORM4) are still reflecting
some erratic behavior due to the affects of the ice. Coordination
with Ionia County officials did verify that the Portland site is
elevated near bankfull in locations where land is lower, but largely
not affecting anything otherwise. The White River at Whitehall
remains within banks with the gauge periodically sending in
erroneous reports above flood stage. We will continue to monitor
each of the locations through the week.

Forecast precipitation amounts for the upcoming week have not
changed much. Milder air, snowmelt and rain/snow later in the week
could lead to additional rises. This may actually be beneficial by
giving a bigger push to lose ice, clearing some of it downstream
through the end of the week. Flooding is not expected at this time,
but rivers will continue to be monitored for ice jam potential.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 4 PM EST Wednesday for LMZ844>849.

&&

SYNOPSIS...Meade
SHORT TERM...Meade
LONG TERM...Laurens
AVIATION...Laurens
HYDROLOGY...JAM
MARINE...Meade
Hazardous weather outlook, Dec 18, 9:37 PM EST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
National Weather Service Grand Rapids MI
937 PM EST Mon Dec 18 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-200245-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
937 PM EST Mon Dec 18 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Accumulating snow along with a period of freezing rain may generate
impacts mainly north of a Hart to Big Rapids to Mount Pleasant line
Thursday afternoon into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-200245-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
937 PM EST Mon Dec 18 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Winds and waves will be hazardous to small craft.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds and waves will remain hazardous to small craft into
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

wdm

Nearby

Gale Warnings in Michigan, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.